Indiana, 2012

Flooding and Hail in Indiana, September 7, 2012

September 7, 2012 · NWS IND · 11 events in 9 counties and zones

Two thunderstorm complexes impacted central Indiana on the afternoon and evening of the 7th ahead of a cold front. The first complex moved across northern portions of central Indiana, producing pockets of wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
$500
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Two thunderstorm complexes impacted central Indiana on the afternoon and evening of the 7th ahead of a cold front. The first complex moved across northern portions of central Indiana, producing pockets of wind damage and small hail. The second and larger thunderstorm complex moved across much of the area during the evening, producing damaging winds and torrential rainfall producing localized flooding. Wind gusts in excess of 60 mph were reported in Lebanon in Boone County and Hayden in Jennings County as the storms arrived. Several locations received in excess of 3 inches of rainfall from the storms on the evening of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 7, 9:34 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 7, 9:34 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1034 AM EDT FRI SEP 7 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ISSUED AT 335 AM EDT FRI SEP 7 2012

A STRONG UPPER TROUGH OVER THE UPPER MIDWEST WILL ROTATE ACROSS OUR
REGION BY SATURDAY.  THIS WILL CAUSE A COLD FRONT FROM THE CENTRAL
PLAINS TO WISCONSIN TO STRENGTHEN AS IT MOVES OUR WAY BY TONIGHT.
MODELS ALSO DEVELOP A LOW PRESSURE SYSTEM ALONG THE FRONT...AND MOVE
IT ACROSS OUR REGION EARLY TONIGHT AND INTO THE EASTERN GREAT LAKES
ON SATURDAY.  THIS FRONTAL SYSTEM WILL BRING LOCALLY HEAVY RAINFALL
LATER TONIGHT AND EARLY TONIGHT.  A FEW SHOWERS COULD LINGER INTO
SATURDAY MORNING. OTHERWISE...MUCH COOLER AND DRY WEATHER WILL BE
THE RULE THE REST OF THE WEEKEND.

IN THE EXTENDED AN UPPER TROUGH OVER THE ST. LAWRENCE RIVER MOVES ON
TO THE EAST AND WARMER AND DRY WEATHER WILL BE THE RULE AS HIGH
PRESSURE DOMINATES OUR WEATHER AND AN UPPER RIDGE OVER THE CENTRAL
U.S. BUILDS OUR WAY.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 1024 AM EDT FRI SEP 7 2012

1015Z UPDATE...WELL UNLIKE YESTERDAY THERE REMAINS QUITE A BIT OF
UNCERTAINTY WITH REGARD TO THE MODEL TIMING OF THIS SYSTEM. THE
GENERAL CONSENSUS IS THAT THE TIMING HAS SLOWED DOWN
CONSIDERABLY...BY AS MUCH AS 6 HOURS COMPARED TO THIS TIME
YESTERDAY...PUSHING THE BULK OF THE SHOWER/TSRA ACTIVITY UNTIL
LATER THIS EVENING...CLOSER TO 00Z.

IN THE MEANTIME...A COMPLEX OF STORMS DEVELOPED OVER PORTIONS OF
IOWA LAST NIGHT AND AND IS CURRENTLY OVER NE IL AND NW IN. SHORT
TERM GUIDANCE SHOWS THIS ACTIVITY BEING KEPT TO THE NORTH OF THE
AREA...BUT RADAR TRENDS ARE LEADING TO BELIEVE SOME OF THIS WILL
MAKE IT INTO OUR NW/W COUNTIES BY THIS AFTERNOON. HAVE ACCOUNTED
FOR THIS IN THE GRIDS.

IN TERMS OF OTHER GRID COMPONENTS...MADE SOME ADJUSTMENTS TO
SKY/TEMP/DEW PT...MAINLY TO ACCOUNT FOR LATEST TRENDS. PREVIOUS
DISCUSSION FOLLOWS...

THUNDERSTORMS WERE CURRENTLY DEVELOPING ACROSS IOWA...AND PARTS OF
THE CENTRAL PLAINS.  MODELS DISAGREE ON HOW FAST THUNDERSTORMS MOVE
INTO OUR REGION AND THIS COULD HAVE A BIG AFFECT ON TEMPERATURES.
THE GFS AND GEMNH BRING PRECIP QUICKLY INTO OUR REGION...WHILE THE
NAM...MM5 AND RAPID REFRESH MOVE THE IOWA STORMS INTO NORTHERN
INDIANA LATER THIS MORNING AND DON'T BRING MUCH INTO OUR REGION
UNTIL AFTER 21Z.  AS A RESULT WILL GO A LITTLE WARMER MOST AREAS
TODAY AND WILL ONLY KEEP MENTION OF HEAVY RAINFALL ACROSS OUR
NORTHWEST THIS AFTERNOON. WILL MENTION CHANCE POPS ACROSS OUR
NORTHWEST HALF BY LATE MORNING AND HIGH POPS ACROSS OUR NORTHWEST
2/3 BY LATE AFTERNOON WITH CHANCE POPS IN THE SOUTHEAST.

SPC HAS US UNDER A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND
EARLY TONIGHT.  NAM INDICATES MU CAPES OF UP TO 3500 J/KG AND
MODERATE LOW LEVEL SHEAR.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

ISSUED AT 335 AM EDT FRI SEP 7 2012

FORECAST FOCUS WILL BE ON RAIN AMOUNTS AND CHANCES TONIGHT AS WELL
AS THREAT FOR SEVERE WEATHER.  ALL MODELS INDICATE LOCALLY HEAVY
RAINFALL THIS EVENING WITH SOME AREAS RECEIVING 1 TO 2 INCHES OF
PRECIP AS A COLD FRONT MOVES THROUGH AHEAD OF THE ROTATING UPPER
TROUGH.  MOST OF THE SEVERE WEATHER AND HEAVY RAINFALL WILL BE IN
THE EVENING...THEN PRECIP WILL LESSEN OVERNIGHT AFTER COLD FRONT
MOVES THROUGH.  WILL MENTION SLIGHT CHANCE POPS ACROSS OUR EAST
EARLY SATURDAY PER SREF. WIND GUSTS OF 20 TO 25 KNOTS WILL BE
POSSIBLE SATURDAY AS A PRETTY GOOD PRESSURE GRADIENT WILL BE ACROSS
OUR REGION.

DRY AND COOL WEATHER WILL BE THE RULE DURING REST OF THE SHORT TERM
AS HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS SATURDAY AND INTO
OUR REGION SUNDAY AND SUNDAY NIGHT.  WILL MENTION CLEARING SKIES
SATURDAY NIGHT AND MOSTLY CLEAR AND COOL WEATHER SUNDAY.

AS FAR AS TEMPERATURES ARE CONCERNED...WENT CLOSE TO A MAV/MET BLEND
MOST AREAS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

ISSUED AT 335 AM EDT FRI SEP 7 2012

MODELS ARE IN DECENT AGREEMENT THROUGH THE LONG TERM...SO THE
ALLBLEND INITIALIZATION WAS ACCEPTED.

AN UPPER RIDGE WILL BUILD IN ALOFT DURING THE PERIOD WITH HIGH
PRESSURE AT THE SURFACE. THIS WILL KEEP THE LONG TERM DRY AND ALLOW
FOR GRADUALLY WARMING TEMPERATURES THROUGH THE PERIOD. TEMPERATURES
WILL START OUT BELOW AVERAGE BUT WARM TO ABOVE AVERAGE BY THE END OF
THE PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 071500Z IND TAF UPDATE/...

MORNING MVFR FOG IS EXPECTED TO FINISH BURNING OFF WITHIN THE
NEXT 60 MINUTES AS DIURNAL HEATING CONTINUES. VFR CONDITIONS WILL
RETURN FOR THE NEXT FEW HOURS.

WEAKENING TSRA COMPLEX OVER EAST CENTRAL ILLINOIS WILL CONTINUES
TO PROGRESS EAST-SOUTHEAST AND MAY IMPACT THE IND TAF SITE EARLY
THIS AFTERNOON. ANY TSRA THAT STRIKES A TAF SITE MAY PRODUCE BRIEF
MVFR CONDITIONS. RADAR TRENDS CONTINUE TO INDICATE A DIMINISHING
TREND WITH THIS CONVECTION...HOWEVER THERE HAS BEEN SOME NEWER
DEVELOPMENT ON THE SOUTH SIDE OF THE WEAKENING COMPLEX...CLOSER TO
AREAS THAT ARE RECEIVING MORE HEATING. THIS HAS ALSO AIDED IN
TRENDING PROPAGATION MORE SOUTHEASTERLY.

FOR NOW...WILL KEEP THE TEMPS TSRA MENTION AFTER 18Z...BUT WILL
UPGRADE TO PREVAILING WHEN CONFIDENCE IS HIGHER.

PREVIOUS DISCUSSION BELOW

/DISCUSSION FOR THE 071200Z TAFS/...

ISSUED AT 611 AM EDT FRI SEP 7 2012

LOW CONFIDENCE FORECAST IN SPECIFIC TIMING OF CONVECTION TODAY...BUT
CHANCES FOR THUNDERSTORMS WILL INCREASE THROUGH THE DAY.

FIRST CONCERN IS PATCHY DENSE FOG WHICH HAS BROUGHT KHUF AND KBMG
INTO LIFR AT TIMES THIS MORNING. SIMILAR TO YESTERDAY THIS FOG
SHOULD BURN OFF WITHIN THE FIRST HOUR OR TWO OF THE TAF PERIOD.
KLAF/KIND MAY GET BRIEFLY INTO MVFR BEFORE THE FOG BURNS OFF.

CONVECTION CURRENTLY ACROSS IOWA/NORTHERN ILLINOIS LOOKS TO BRUSH
NEAR KLAF THIS MORNING SO WILL INCLUDE A VCTS THERE. UNCERTAINTY
BEGINS WITH HOW THIS CONVECTION WILL INFLUENCE DEVELOPMENT OF OTHER
CONVECTION LATE THIS MORNING AND THIS AFTERNOON.

HOWEVER AS NOTED ABOVE CHANCES FOR TSRA WILL GENERALLY INCREASE
THROUGH THE DAY...SO SHOWED THIS IN THE TAF. BY 22-24Z TSRA SHOULD
BE WIDESPREAD AND THEN PERSIST INTO THE EVENING. OVERNIGHT TSRA WILL
DIMINISH BUT RAIN MAY HANG ON FOR SEVERAL HOURS.

EXPECT LOW MVFR TO IFR CEILINGS TO DEVELOP OVERNIGHT BEHIND THE
CONVECTION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH/SMF
SHORT TERM...JH
LONG TERM....50
AVIATION...50/JP
Hazardous weather outlook, Sep 7, 9:14 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1014 AM EDT FRI SEP 7 2012

INZ021-028>031-035>049-051>057-060>065-067>072-081415-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1014 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT...SOME WITH HEAVY RAINFALL. IN ADDITION THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO AND MINOR FLOODING IS ALSO
POSSIBLE.

HAZARDS: THUNDERSTORMS...DAMAGING WINDS...LARGE HAIL...ISOLATED
TORNADOES...LIGHTNING...MINOR FLOODING.

TIMING: THIS AFTERNOON AND EARLY TONIGHT.

DISCUSSION: A COLD FRONT WILL MOVE INTO OUR REGION EARLY TONIGHT
AND NUMEROUS THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT.
THE COMBINATION OF A VERY UNSTABLE AIR MASS...MODERATE LOW LEVEL
SHEAR AND HIGH PRECIPITABLE WATER WILL PRODUCE THE SLIGHT RISK OF
SEVERE WEATHER ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: A FEW SHOWERS ARE POSSIBLE EARLY SATURDAY.
OTHERWISE...DRY AND COOL WEATHER WILL OCCUR THROUGH EARLY NEXT
WEEK FOLLOWED BY WARMER WEATHER BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, Sep 7, 5:22 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 AM EDT FRI SEP 7 2012

INZ039>045-048-049-051>057-060>065-067>072-071230-
HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...ANDERSON...MUNCIE...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
622 AM EDT FRI SEP 7 2012

...AREAS OF PATCHY DENSE FOG EARLY THIS MORNING...

AREAS OF PATCHY DENSE FOG HAVE DEVELOPED THIS MORNING OVER PARTS
OF WEST CENTRAL...SOUTH CENTRAL AND EAST CENTRAL INDIANA. SOME
LOCATIONS THAT WILL BE IMPACTED INCLUDE...TERRE HAUTE...
BLOOMINGTON...GREENSBURG AND RUSHVILLE. VISIBILITIES MAY BE
REDUCED TO A HALF MILE OR LESS IN SOME SPOTS AT TIMES THROUGH 830
AM.

MOTORISTS ARE URGED TO USE EXTRA CAUTION EARLY THIS MORNING AND BE
AWARE FOR BIG CHANGES IN VISIBILITY. FOG WILL LIFT AND DISSIPATE
BY MID MORNING.

JH
Special weather statement, Sep 7, 10:42 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1142 AM EDT FRI SEP 7 2012

INZ021-030-031-038-071630-
CARROLL-CLINTON-HOWARD-TIPTON-
1142 AM EDT FRI SEP 7 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLINTON...SOUTHEASTERN
CARROLL...HOWARD AND NORTHERN TIPTON COUNTIES UNTIL 1230 PM EDT...

AT 1139 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF WALTON...OR 15 MILES
SOUTH OF LOGANSPORT...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KOKOMO...
  RUSSIAVILLE...
  INDIAN HEIGHTS...
  SHARPSVILLE...
  GREENTOWN...
  WINDFALL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4057 8636 4057 8586 4032 8587 4042 8658
      4069 8641 4069 8637
TIME...MOT...LOC 1542Z 274DEG 37KT 4054 8639

KOCH

The radar

The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flood. Local standard time, as filed.

Hail, Howard

When
September 7, 11:04 AM EST to 11:06 AM EST
Where
Howard County, 1.61 mi N of Kokomo
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.503, -86.130

Sheets of rain were observed as well.

Thunderstorm Wind, Howard

When
September 7, 11:12 AM EST
Where
Howard County, 0.53 mi E of Greentown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.480, -85.960

Trees and power lines were downed in this location due to damaging thunderstorm wind gusts.

Flood, Tipton

When
September 7, 11:41 AM EST to 1:00 PM EST
Where
Tipton County, 0.53 mi E of Tipton to 0.56 mi E of Tipton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.280, -86.040

Street flooding was occurring in downtown Tipton due to heavy thunderstorm rainfall.

Hail, Madison

When
September 7, 12:35 PM EST to 12:37 PM EST
Where
Madison County, 0.87 mi SW of Anderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.090, -85.690

Hail, Randolph

When
September 7, 3:41 PM EST to 3:43 PM EST
Where
Randolph County, Winchester
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.170, -84.980

Thunderstorm Wind, Boone

When
September 7, 6:36 PM EST
Where
Boone County, 6 mi NW of Lebanon
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.111, -86.550

A 62 mph thunderstorm wind gust was measured in this location.

Thunderstorm Wind, Hendricks

When
September 7, 7:34 PM EST
Where
Hendricks County, 2.74 mi ESE of Danville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
39.760, -86.480

The roof was blown off a barn, east of Danville, due to damaging thunderstorm wind gusts.

Flood, Boone

When
September 7, 7:36 PM EST to 9:00 PM EST
Where
Boone County, 0.53 mi W of Thorntown to 0.55 mi W of Thorntown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.130, -86.610

Reports of flooding, due to heavy thunderstorm rainfall, on State Road 47 in downtown Thorntown were received.

Flood, Sullivan

When
September 7, 7:46 PM EST to 9:00 PM EST
Where
Sullivan County, 2.55 mi WSW of Scott City to 2.63 mi WSW of Scott City
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Amateur Radio
Coordinates
39.181, -87.521

One foot of water was over Highway 63, one mile south of State Route 48, due to thunderstorm heavy rainfall.

Thunderstorm Wind, Shelby

When
September 7, 8:41 PM EST
Where
Shelby County, 0.4 mi WSW of Shelbyville Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.577, -85.807

A 58 mph thunderstorm wind gust was measured in this location.

Thunderstorm Wind, Jennings

When
September 7, 10:15 PM EST
Where
Jennings County, 0.54 mi W of Hayden
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
38.980, -85.740

A 67 mph thunderstorm wind gust was measured in this location. Some limbs and small trees were downed as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413626, 413882, 415071, 413634, 413636, 413637, 414696, 415074, 415076, 413647, 413650.